Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 12, 2016Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 12, 2016, 6:40 PM CDT for Lac qui Parle County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 6:40 PM CDT (23:40 UTC)
Expired
Jun 12, 2016, 7:30 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-929 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS83 KMPX 122340
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN JUN 12 2016

MNZ054-130030-
LAC QUI PARLE-
640 PM CDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE
COUNTY...

AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DAWSON...OR 16
MILES WEST OF MONTEVIDEO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON AND BOYD. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 14 AND 32.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 105 AND 107.

LAT...LON 4503 9616 4505 9591 4500 9583 4496 9582
      4494 9579 4489 9580 4489 9585 4481 9585
      4480 9590 4485 9618
TIME...MOT...LOC 2339Z 252DEG 21KT 4495 9606 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 4:37 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 4:37 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT SUN JUN 12 2016

.SHORT TERM...(This evening through Monday)
Issued at 437 PM CDT Sun Jun 12 2016

Once again, we have seen some impressive heat out in west central MN
as the warm front has lifted to just northeast of the MN River. In
fact at 3 pm, the warm front was easily visible on the KMPX radar
with a fine line running from Morristown to the city of Le Sueur
and up to Hutchinson. Behind this warm front, temperatures have
warmed into the 90 to 100 range with dewpoints in the mid 60s to
lower 70s, which has fueled the rapid growth in thunderstorms near
the MN/SD. Today simply continues an impressive heat wave for
western MN, where over the last 5 days Canby has recorded highs of
101, 98, 96, 99, and now today 100 (so far).

For the severe threat, there are really only two to follow, wind
number 1 and hail number 2. The big limiting factors for seeing
tornadoes is that the shear is weak enough that the primary storm
mode is expected to be multi-cell clusters and that LCLs are in
excess of 1500m. For hail, the mlCAPE of 3k to 4k j/kg is a plus,
but the big inhibitor for hail is the freezing level up near 14k
ft, so there is a lot of melt going on for any hailstones we
receive. For wind, the large instability, nearly dry adiabatic
0-3km lapse rates and DCAPE in excess of 1500 j/kg are why strong
wind gusts will be our biggest threat.

For the rest of tonight, strongest low level jetting is forecast to
go across northern MN, so expect greatest coverage of thunderstorms
to be north of I-94 with more scattered activity south. For timing,
all of the CAMs came in about 2 hours behind schedule with this
development, so as opposed to midnight, will probably be more like
10 pm for reaching the Twin Cities and a little after midnight for
western WI.  With the strongest part of the LLJ remaining largely
north of the MPX area, agree with the idea of the CAMs with the bulk
of the activity remaining along/north of the I-94 corridor. So for
PoPs, we tightened up the gradients, maintained their levels north
of I-94, reduced them south of I-94, and all while maintaining
similar timing to what we head for the highest PoPs.

Monday the cold front will slowly sag south across MN and central WI
during the morning, but the moisture gradient will again lag
behind the wind shift, with diurnal heating again leading to the
generation of over 2000 j/kg of mlCAPE along the I-90 corridor,
where some scattered thunderstorm development will be possible. We
will see a drop in 925 temps behind the boundary, from their
current near 30C near Canby to closer to 25C tomorrow, this will
keep areas of west central MN from hitting 100 degrees, though a
6th day in a row of highs of 90 or greater is not out of the realm
of possibility for Canby.

.LONG TERM...(Monday night through Sunday)
Issued at 437 PM CDT Sun Jun 12 2016

Main story will be the next system coming in for the late Monday
night through Wednesday time frame. Main energy that will be
coming at our area was currently offshore far southern California.
Models have been trending a little faster with this and thus have
thunderstorm chances beginning in southwest Minnesota late Monday
night. Upper level wind max entering southwest Arizona today will
be weakening somewhat as it heads toward the Upper Midwest, but a
segment of the northern jet will also be moving into northwest
Ontario Monday night. Thus the area will be in the favorable
quadrants of both jet segments, and both the gfs and ecmwf pick up
on a somewhat strengthening upper level low later Tuesday. There
are some suggestions of a severe weather threat on Tuesday and
maybe Tuesday evening. Thereafter, the low begins to weaken as the
northern jet pulls away and the southwest jet weakens some more.

After the departure of the upper low, ridging takes place over
the region and temps warm into the 80s Thursday with dew points
back into the 60s. Broad southwest flow will then allow weak
short waves to brush the area beginning Friday night when moisture
makes a return. Therefore have gone with precip chance returning
Friday night through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 118 PM CDT Sun Jun 12 2016

Confidence is increasing in thunderstorm evolution this evening,
so started narrowing windows for thunder at TAFs. Based timing on
the HRRR and HopWRF. Expect TSRA into AXN around 23z and the Twin
Cities around midnight. RWF looks to be near the southern edge of
the line that develops, so removed the tempo there and went with a
vcts. By the time this reaches EAU, confidence decreases
considerably on what will be left of the line, so just have a
period of -shra late tonight. Other concern for late tonight into
Monday morning is the threat for MVFR cigs to develop behind the
cold front. There was extensive stratus deck this morning across
the western Dakotas, but SREF MVFR probs are greatest
tonight/Monday morning over northern MN. NAM soundings support
some MVFR cigs developing, though later than what LAMP guidance
has and followed the slower NAM timing for bringing MVFR cigs in
with IFR cigs possible depending on where and how much rain a
terminal sees.

KMSP...MVFR cigs that came up from moist air emanating from heavy
rains overnight down toward Red Wing have broken up and we will
maintain prevailing VFR conditions until MSP gets behind the front
Monday morning. Short range models are beginning to hone in on
TSRA threat for MSP, with strong clustering in reflectivity
guidance with storms rolling through between 5z and 7z. Confidence
in MVFR cigs Monday morning not as high as we have with TSRA
tonight, but the fact that we are expecting a round of storms to
moisten things up does support the development of lower
stratus/statocu behind the front.

/OUTLOOK FOR KMSP/
TUE...MVFR SHRA/TSRA likely by afternoon. Wind E 5-10 kts.
WED...MVFR SHRA/TSRA likely in morning. Becoming VFR in afternoon.
      Wind S 5-10 kts...becoming NW.
THU...VFR. NE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...TDK
AVIATION...MPG
Hazardous weather outlook, Jun 12, 4:25 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN JUN 12 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
425 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL PUSH ACROSS CENTRAL AND SOUTHERN MINNESOTA
LATE THIS AFTERNOON AND EVENING AND ACROSS WEST CENTRAL WISCONSIN
DURING THE OVERNIGHT HOURS. A FEW SEVERE STORMS ARE LIKELY ACROSS
CENTRAL MINNESOTA THROUGH THIS EVENING. THE MAIN SEVERE WEATHER
HAZARD IS DAMAGING WINDS. SOME OF THE STORMS WILL ALSO CONTAIN
VERY HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN TUESDAY AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS
OF SHOWERS AND THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER
IS LOW DURING THIS PERIOD...BUT THERE IS A THREAT FOR HEAVY
RAINFALL WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 12, 5:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 E FARWELL             45.75N 95.58W
06/12/2016  M0.75 INCH       POPE               MN   LAW ENFORCEMENT

            OCCURRED NEAR HWY 55 AND HWY 310.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 5:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 E FARWELL             45.75N 95.58W
06/12/2016  M0.75 INCH       POPE               MN   LAW ENFORCEMENT

            OCCURRED NEAR HWY 55 AND HWY 310.

0410 PM     TSTM WND DMG     2 N CHOKIO              45.60N 96.17W
06/12/2016                   STEVENS            MN   FIRE DEPT/RESCUE

            TREES TOPPLED.

0342 PM     FUNNEL CLOUD     4 NE DONNELLY           45.73N 95.96W
06/12/2016                   STEVENS            MN   STORM CHASER

            FUNNEL CLOUD DISSIPATED WITHIN A FEW
            MINUTES.

0830 AM     HEAVY RAIN       2 S RED WING            44.55N 92.60W
06/12/2016  M3.22 INCH       GOODHUE            MN   MESONET

            MESONET STATION RED WING 2S /D6658/ UPDATED
            TOTAL AS OF 830 AM. .

0800 AM     HEAVY RAIN       6 WSW RIVER FALLS       44.83N 92.73W
06/12/2016  M2.08 INCH       PIERCE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RIVER FALLS
            (KINNICKINIC R) /RFSW3/.

0730 AM     HEAVY RAIN       4 SE RED WING           44.54N 92.54W
06/12/2016  M2.54 INCH       GOODHUE            MN   COCORAHS

            24 HOUR TOTAL. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 5:17 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     4 SE SEDAN              45.54N 95.19W
06/12/2016                   POPE               MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 5:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     2 E CHOKIO              45.57N 96.13W
06/12/2016                   STEVENS            MN   LAW ENFORCEMENT

            LARGE TREE AND POWER LINES DOWN. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 6:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 NE ALEXANDRIA         45.90N 95.33W
06/12/2016                   DOUGLAS            MN   LAW ENFORCEMENT

            TREE FELL OVER ROAD.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jun 12, 6:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN JUN 12 2016

MNZ054-130030-
LAC QUI PARLE-
640 PM CDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE
COUNTY...

AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DAWSON...OR 16
MILES WEST OF MONTEVIDEO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON AND BOYD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 14 AND 32.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 105 AND 107.

LAT...LON 4503 9616 4505 9591 4500 9583 4496 9582
      4494 9579 4489 9580 4489 9585 4481 9585
      4480 9590 4485 9618
TIME...MOT...LOC 2339Z 252DEG 21KT 4495 9606

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:20 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Hennepin40 min
Jun 12, 4:43 AM CDTFlash Flood WarningMPXGoodhue4 hr
Jun 12, 5:06 AM CDTSevere Thunderstorm WarningMPXGoodhue39 min
Jun 12, 5:21 AM CDTSpecial Weather StatementMPXWashington69 min
Jun 12, 3:11 PM CDTSevere Thunderstorm WarningMPXStevens64 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens42 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope61 min
Jun 12, 5:18 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd57 min
Jun 12, 5:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns57 min
Jun 12, 6:45 PM CDTSpecial Weather StatementMPXKandiyohi60 min
Jun 12, 4:00 AM CDTSpecial Weather StatementMPXPierce60 min
Jun 12, 6:56 AM CDTSpecial Weather StatementMPXSaint Croix34 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.